I was first diagnosed with hyperthyroidism and goiter 2 years ago, which mostly resolved after a year of methimazole. I still take 25 mg atenolol daily. About 2 months ago I had a sore throat, aches, fatigue and increase in heart palpitations and difficulty swallowing. Tsh was 1.7 and total t3 normal. The sore throat went away after about a week. One month later I had rather sudden onset of very frequent hot flashes, severe body aches, especially thighs, more palpitations. Then the TSH was 0.0, sgpt 62, free t4 2.23. My doctor ordered an ultrasound which showed overall enlarged heterogeneous thyroid lobes, 2 indeterminite right lobe nodules and small nodules inferior to the lower pole left thyroid, possible enlarged lymph nodes or parathyroid adenomas. These nodules were not present in may 2012, I had a rad thyroid uptake test done last week which showed <1% uptake, as it did 2 years ago. I had been on low iodine diet to prepare for 2 weeks. I did test positive for tsi, tpo and other antibodies 2 years ago , but not yet tested this round. I also have mild thyroid eye disease per ct scan. My neck if visibly swollen and reddened over thyroid, tender, not really painful, but with sense of pressure. My endo left message that she wants me to take prednisone and methimazole for thyroiditis. Can you provide me some insight into this thryroid issue? It is so frustrating. Would having goiter removed be best option? I apologize for the length of this question, and appreciate your time.
There are situations of combined Graves and Thyroiditis. The pattern you describe is complicated. Usually we don't combine methimazole and prednisone but sometimes this is necessary. With the low uptake, methimazole is not likely indicated currently (unless this was due to any recent iodine exposure, eg CT scan), but thyroid labs need to be followed closely. A second opinion from a thyroid specialist may be helpful in this complicated case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.